Alert archive / Indiana / Areal Flood Warnings in 2021

Areal Flood Warning 3, NWS Northern Indiana

June 30, 20215 counties in Indiana; 5 counties in Ohio

NWS Northern Indiana issued this areal flood warning at Jun 30, 2021, 1:43 PM EDT for 5 counties in Indiana; 5 counties in Ohio. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2021, 1:43 PM EDT (17:43 UTC)
Expired
Jun 30, 2021, 4:45 PM EDT
In force
3 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

Counties Allen County, IN, DeKalb County, IN, Kosciusko County, IN, Noble County, IN, Whitley County, IN, Defiance County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 56 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 2:00 PM EDTHEAVY RAIN 0.782 Nw Oakwood, OHMESONET STATION DW7605 OAKWOOD.
Jun 30, 2:00 PM EDTHEAVY RAIN 1.463 Ne Tri-Lakes, INMESONET STATION EW7350 COLUMBIA CITY.
Jun 30, 2:02 PM EDTHEAVY RAIN 1.221 E Big Lake, INMESONET STATION DW7093 1 WSW MERRIAM.
Jun 30, 2:05 PM EDTHEAVY RAIN 0.833 Wnw Ridgeville Corner, OHMESONET STATION ARCHB 2 WNW RIDGEVILLE CORNERS.
Jun 30, 2:05 PM EDTHEAVY RAIN 1.111 Ssw Garrett, INMESONET STATION FW8575 GARRETT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
599 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

149 
WGUS43 KIWX 301743
FLWIWX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Northern Indiana
143 PM EDT Wed Jun 30 2021

INC003-033-085-113-183-OHC039-069-125-137-171-302045-
/O.NEW.KIWX.FA.W.0003.210630T1743Z-210630T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allen IN-De Kalb IN-Kosciusko IN-Noble IN-Whitley IN-Defiance OH-
Henry OH-Paulding OH-Putnam OH-Williams OH-
143 PM EDT Wed Jun 30 2021

The National Weather Service in Northern Indiana has issued a

* Flood Warning for...
  East Central Kosciusko County in north central Indiana...
  Northern Allen County in northeastern Indiana...
  De Kalb County in northeastern Indiana...
  Southern Noble County in northeastern Indiana...
  Northern Whitley County in northeastern Indiana...
  Defiance County in northwestern Ohio...
  Henry County in northwestern Ohio...
  Southern Williams County in northwestern Ohio...
  Northern Paulding County in west central Ohio...
  Northern Putnam County in west central Ohio...

* Until 445 PM EDT.

* At 142 PM EDT, the public reported heavy rain in the warned area 
  due to thunderstorms. Flooding is already occurring. Between 1 and 
  2 inches of rain have fallen.

* Some locations that will experience flooding include...
  Fort Wayne, Defiance, Warsaw, Auburn, Columbia City, Napoleon, 
  Bryan, Garrett, Winona Lake, Hicksville, Butler, Tri-lakes, 
  Huntertown, Paulding, Avilla, Albion, Waterloo, Leipsic, Edgerton 
  and Deshler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4115 8579 4124 8580 4134 8562 4140 8539
      4141 8512 4149 8470 4148 8388 4107 8388
      4107 8438 4113 8466 4114 8498 4111 8560

$$

RC
2 follow-up statements
410 
WGUS83 KIWX 301803
FLSIWX

Flood Statement
National Weather Service Northern Indiana
203 PM EDT Wed Jun 30 2021

INC003-033-085-113-183-OHC039-069-125-137-171-302045-
/O.CON.KIWX.FA.W.0003.000000T0000Z-210630T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allen IN-De Kalb IN-Kosciusko IN-Noble IN-Whitley IN-Defiance OH-
Henry OH-Paulding OH-Putnam OH-Williams OH-
203 PM EDT Wed Jun 30 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM EDT THIS AFTERNOON 
FOR EAST CENTRAL KOSCIUSKO, NORTHERN ALLEN, DE KALB, SOUTHERN NOBLE, 
NORTHERN WHITLEY, DEFIANCE, HENRY, SOUTHERN WILLIAMS, NORTHERN 
PAULDING AND NORTHERN PUTNAM COUNTIES...

At 201 PM EDT, the public reported slow moving thunderstorms with 
very heavy rainfall across the warned area. Minor flooding has been 
observed in Napoleon, OH. Between 1 and 2 inches of rain have fallen.

Some locations that will experience flooding include...
  Fort Wayne, Defiance, Warsaw, Auburn, Columbia City, Napoleon, 
  Bryan, Garrett, Winona Lake, Hicksville, Butler, Tri-lakes, 
  Huntertown, Paulding, Avilla, Albion, Waterloo, Leipsic, Edgerton 
  and Deshler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4115 8579 4124 8580 4134 8562 4140 8539
      4141 8512 4149 8470 4148 8388 4107 8388
      4107 8438 4113 8466 4114 8498 4111 8560

$$

RC
277 
WGUS83 KIWX 302011
FLSIWX

Flood Statement
National Weather Service Northern Indiana
411 PM EDT Wed Jun 30 2021

INC003-033-085-113-183-OHC039-069-125-137-171-302045-
/O.CON.KIWX.FA.W.0003.000000T0000Z-210630T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allen IN-De Kalb IN-Kosciusko IN-Noble IN-Whitley IN-Defiance OH-
Henry OH-Paulding OH-Putnam OH-Williams OH-
411 PM EDT Wed Jun 30 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM EDT THIS AFTERNOON 
FOR EAST CENTRAL KOSCIUSKO, NORTHERN ALLEN, DE KALB, SOUTHERN NOBLE, 
NORTHERN WHITLEY, DEFIANCE, HENRY, SOUTHERN WILLIAMS, NORTHERN 
PAULDING AND NORTHERN PUTNAM COUNTIES...

At 402 PM EDT, the heavy rainfall is beginning to diminish. Steady 
and persistent showers and thunderstorms moved over the warned area 
and public reports of rainfall between 1 to 2 inches have been 
reported over the past 6 hours. Many roadways and low-lying areas 
will be affected by high water through the evening.

Some locations that will experience flooding include...
  Fort Wayne, Defiance, Warsaw, Auburn, Columbia City, Napoleon, 
  Bryan, Garrett, Winona Lake, Hicksville, Butler, Tri-lakes, 
  Huntertown, Paulding, Avilla, Albion, Waterloo, Leipsic, Edgerton 
  and Deshler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Motorists are advised to slow down and watch for ponding of water on 
roadways. A small amount of water can create a dangerous 
hydroplaning situation.

&&

LAT...LON 4115 8579 4124 8580 4134 8562 4140 8539
      4141 8512 4149 8470 4148 8388 4107 8388
      4107 8438 4113 8466 4114 8498 4111 8560

$$

Lewis

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this areal flood warning went out at Jun 30, 6:58 AM EDT, 6 hours 45 minutes earlier.

Area forecast discussion, Jun 30, 6:58 AM EDT, 6 hours 45 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
658 AM EDT Wed Jun 30 2021

.SYNOPSIS...
Issued at 350 AM EDT Wed Jun 30 2021

Temperatures will be slightly cooler today but it will remain humid
with scattered showers and thunderstorms expected once again this
afternoon. A few of these showers and storms may produce some gusty
winds and locally heavy downpours. The chance of showers and
thunderstorms will continue tonight into Thursday before conditions
dry out from northwest to southeast Thursday afternoon into Thursday
evening. It will turn cooler and less humid for Thursday night into
Friday behind a cold front. Dry weather is then expected for the
holiday weekend.

&&

.SHORT TERM...(Today and Tonight)
Issued at 350 AM EDT Wed Jun 30 2021

Challenging precipitation forecast to continue today with subtle
upper level features and weak low level troughs to resolve.
Convection has diminished overnight with remaining most vigorous
convection having departed far NW Ohio after 06Z along low level
confluence zone associated with weak westerly low level jet.
Lighter showers continue from central Illinois into southwest
Lower Michigan along old remnant shear vorticity zone associated
with Great Lakes upper jet streak. Fairly strong upper level short
wave is exiting to the northeast this morning across southwest
Quebec, with water vapor imagery perhaps giving some indications
of another subtle short wave tracking east across western Iowa.

A weak leftover surface boundary associated with departing Great
Lakes short wave should lose some integrity over the southern Great
Lakes region today, but could provide some focus for diurnally
enhanced showers and storms across far northern Illinois into
northern Indiana. Best chances should once again be during
diurnally favored times from late morning into early this evening,
with some possible aid this afternoon from the upstream weak IA
short wave. Good deal of cloud cover today and departure of low
level thermal ridging that brought some low-mid 90s in spots
yesterday should result in cooler highs (although still humid) in
the lower 80s.

Not expecting much in the way of severe potential today given
marginal shear profiles and more tempered instability, but as has
been the case the past few days, precip loading could yield a few
strong storms capable of 40+ mph gusts. PWATs will still be on
the impressive side around 1.75 inches today with relatively deep
warm cloud depths and elongated, skinny instability profiles. This
could yield some localized instances of heavy rain especially if
any training of cells can occur in vicinity of leftover weak sfc
boundary. Still some question as to areal coverage of showers and
storms today, but will maintain high chance/low likely PoPs given
broad synoptic support in right entrance region of Great Lakes
upper jet streak.

For tonight, larger scale upper trough will drop southward from
James Bay region allowing for refocusing of low level trough across
the Great Lakes region. Diurnal diminishment is expected this
evening with coverage of showers/storms, but could fill in again
later tonight as low level trough axis sharpens and drops south
across the region in response to the stronger upper level trough.
Best chances overnight into early Friday appear to be across areas
along/south US 24.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 350 AM EDT Wed Jun 30 2021

Thursday precip potential becomes a little more muddled with
possibility of more progressive upper trough/low level cold front.
Given recent model trends, have made slight downward adjustment to
PoPs with best chances across the southeast half of the forecast
area in response to fairly strong upper PV anomaly dropping
across the Great Lakes. Richer low level moisture should become
suppressed south of the local area by Thursday afternoon however.
Conditions dry out from northwest to southeast Thursday afternoon
into Thursday night, although a few showers may redevelop into NW
Ohio late Thursday night into Friday as some mid level moisture
wraps around parent Great Lakes upper low. It will be cooler and
much less humid Thursday night into Friday with high temperatures
on Friday only reaching into the mid 70s.

The holiday weekend still is shaping up as a quiet one. Mid/upper
level flow will begin to deamplify the 2nd half of the weekend as
series of southern Canadian short waves dampen the ridge.
Resultant backing low level flow across the western Great Lakes
will quickly advect warmer low level temps back into the region
into early next week when highs may touch 90 again Sunday/Monday.
Medium range guidance still suggests the strongest of these
Canadian short waves during the Tuesday period which may be
enough to drive a front southward across the southern Great Lakes.
Will not deviate much from previous forecast in reintroduction of
PoPs for this period as a result of this potential front toward
the end of the forecast valid period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 644 AM EDT Wed Jun 30 2021

Resolving shower/storm chances time in terms of coverage/timing
will continue to be the primary aviation forecast challenge. Near
term guidance has had difficult time handling this convection
this morning given very subtle nature to forcing mechanisms. Weak
short wave progressing through Ohio Valley upper ridging and low
level confluence appears to have combined for good coverage to
showers and thunderstorms across central Indiana this morning.
Expecting this area to primarily remain south of the terminals
this morning. Lighter showers persist across NW Indiana where
upper forcing persists with Great Lakes upper jet streak and where
weak low level boundary has sagged southward overnight. Expecting
this boundary across far northern Indiana and diurnal
destabilization to allow more scattered showers and thunderstorms
to develop today with greatest confidence at KFWA late morning
into this afternoon. Expecting diurnal diminishment of these
showers/storms this evening, although showers may expand in
coverage again toward end of this period along and south of US 24
as low level trough axis sinks south and large scale upper forcing
begins to increase with next upper vort max dropping south out of
Canada. Will keep conditions mainly VFR outside of any heavier
showers/storms today, but may need to watch some potential for
some patchy fog late tonight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from Thursday afternoon through late
     Friday night for INZ003.

MI...Beach Hazards Statement from Thursday afternoon through late
     Friday night for MIZ077.

OH...NONE.
LM...Small Craft Advisory from 2 PM Thursday to 8 PM EDT Friday for
     LMZ043-046.

&&

SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 30, 5:45 AM EDT, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
545 AM EDT Wed Jun 30 2021

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-010945-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
545 AM EDT Wed Jun 30 2021 /445 AM CDT Wed Jun 30 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected today. Severe
weather is not expected at this time, but a few storms may produce
gusty winds and localized heavy downpours.

A chance of thunderstorms continues tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a continued chance of thunderstorms on Thursday. Severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-010945-
La Porte-Berrien-
545 AM EDT Wed Jun 30 2021 /445 AM CDT Wed Jun 30 2021/

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY AFTERNOON THROUGH
LATE FRIDAY NIGHT...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms today into this evening. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Dangerous swimming conditions are expected on Lake Michigan beaches
from Thursday afternoon through Friday night.

There is a slight chance of thunderstorms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-010945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
545 AM EDT Wed Jun 30 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THURSDAY TO 8 PM EDT
FRIDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Hazardous conditions for small craft are expected from Thursday
afternoon through Friday evening.

There is a slight chance of thunderstorms on Thursday.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:12 AM EDTSmall Craft AdvisoryIWX59 hr
Jun 30, 5:36 AM EDTBeach Hazards StatementIWX65 hr
Jun 30, 12:41 PM EDTAreal Flood WarningIWXDeKalb, LaGrange, Noble, Steuben3 hr

Nearby

Areal Flood Warnings in Indiana, 2021Areal Flood Warnings in Ohio, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.